Between 30 and 40 concerned parents and community members attended an information session Thursday night about fentanyl and how it is affecting out youth.
The information session was held at Ecole Mother Teresa School as a partnership between Red Deer Catholic Regional Schools, the RCMP and Turning Point.
Tricia Peden, a registered nurse with Turning Point, gave the presentation about drug use in Central Alberta, with a particular emphasis on youth culture and fentanyl.
“What you have to understand, when used properly, when used medically, fentanyl is a wonderful drug that has helped many, many people,” Peden said.
When isn’t used as a street drug, or a filler in other drugs, fentanyl is used in palliative care, end of life care, and even as an aide during difficult child labour.
Peden says there is a stigma around drug use and the people who use drugs, and hopes people understand there is more to the story than what is seen.
“These aren’t transients, or homeless people. It isn’t even people who are considered ‘addicts’. The people we are seeing overdosing are teenagers and upper middle-class users who are experimenting or are weekend warriors,” said Peden.
The root of the problem is to part, according to Peden. The first is why someone would use non-prescribed drugs in a “recreational” manner.
A person, no matter the age, may take drugs for any number of reasons. These reasons could be to experiment, peer pressure, because they are sad or lonely.
There is a large number of drugs users who suffer from a mental illness as well.
“It is so important to understand there could be any number of reasons one person could use drugs. It is so important, because this is the root, this is they why,” said Peden.
Fentanyl is not a stimulate or a “party drug.” This is not the type of drug one would use if they want to feel good or go to a rave.
While it is important to understand why someone would use drugs, it is equally as important to understand why fentanyl is so dangerous, according to Peden.
Fentanyl is an extremely powerful opiate.
“It takes as much as one or two pieces as small as a grain of salt to overdose on fentanyl.”
Not only is it very strong, the product is considered to be very cheap.
Because of these two factors it is often used as a “filler” in other drugs such as crystal meth.
Peden uses the metaphor of chocolate chips in a cookie to describe the chances of overdosing on fentanyl.
“When you make chocolate chip cookies, you mix everything together and then throw in the chocolate chips and drop it by the spoonful. Now tell me, how many chocolate chips are in each cookie? You can’t tell, and it’s the same idea with mixing fentanyl in as a filler, you have no idea what you are getting.”
The metaphor struck home for a few people, including Jodi Smith the principal at Ecole Mother Teresa School.
Smith said she was shocked to hear how little it took to overdose and how easy it was.
“I had no idea. The chocolate chip thing really hit home though,” said Smith.
Peden says part of the danger is the body being unprepared for the drug.
Because it is being mixed in with another drug, the person don’t actually know what they are getting and are hit with something they aren’t used too or ready for.
“This is why it is a crisis, because it is being put into things it shouldn’t and we don’t know it is there,” said Peden.
There are ways to help, Peden says. When it comes to youth and teenagers, it is recommended talking to them and showing them an nonjudgmental sounding board.
From a psychological side, Peden says being open, caring and nonjudgmental with kids makes it easier for them to talk through their problems and seek help.
Another way to help is with naloxone, also known as Narcan. This is a medication used to help block the effects of an opioid, especially during an overdose.
Kits come with three does of Naloxone, and are free to anyone who wishes to have one. They can often be picked up at a pharmacy or through Turning Point.
“I honestly think a Naloxone kit should be part of everyone’s first aid kit, just in case,” said Peden, adding it is recommended to pick up more than one case.
Everyone in attendance at the information session were given as many kits as they wanted, and were given a demonstration on how to use it on a person they suspect is overdosing.
“I hope this helps people understand,” said Smith. “These are our kids, we have to know and understand what to do,” said Smith.
The information session was attended by families from both Red Deer Catholic Regional Schools and Chinook’s Edge School Division.